Iowa, 2017Tornadoes and Hail in Iowa, June 28, 2017
June 28, 2017 · NWS OAX · 10 events in 2 counties and zones
During the afternoon hours of the 28th supercell thunderstorms developed over southwest Iowa causing two confirmed tornadoes and reports of large hail. These storms formed in response to a slow-moving cold front that passed through the region during the afternoon and early evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the afternoon hours of the 28th supercell thunderstorms developed over southwest Iowa causing two confirmed tornadoes and reports of large hail. These storms formed in response to a slow-moving cold front that passed through the region during the afternoon and early evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 28, 12:28 PM CST, 2 hours 18 minutes earlier.
Area forecast discussion, Jun 28, 12:28 PM CST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
128 PM CDT Wed Jun 28 2017
.SHORT TERM...(Today through Friday)
Issued at 351 AM CDT Wed Jun 28 2017
Today...increasing low level theta-E advection is progged to
persist through this afternoon with moisture pooling along stalled
boundary layer moisture convergence zone setting up from about
central IA to western KS. RAP13 is showing mixing ratios
increasing to 17g/kg...PWS 1.75" by late afternoon over the
southern CWA. And coupled with daytime heating...instability
parameters will quickly ramp up particularly along/south of I-80.
Expect storms to fire initially over the southern portion of the
IA CWA before expanding swwd over the rest of the southern CWA.
The environment at that time will be quite capable of supporting
supercells through early evening given Sfc-6km shear exceeding
60kt...effective bulk shear 40-45kt. As of now...besides large
hail/damaging wind threat...definitely appears to be a risk for
tornados particularly over the southern portion of the IA CWA
where stout Sfc-1km helicity phases well with MLCAPE of 3000J/kg
and low LCLs. Focus for convective activity the rest of the
overnight hours will remain over the southern CWA.
Thursday/Thursday night....NAM/GFS/ECM in agreement showing the
stalled boundary slowly lifting across the CWA before washing out in
the early evening before a cold front...associated with surface
low pressure lifting into the upper Midwest...sweeps sewd into the
central Plains. HiRes ARW/NMM both advertise convection firing
along the boundary by mid afternoon from southeast SD to southwest
Neb with activity eventually moving through the CWA during the
late afternoon/early evening hours. Steep mid level lapse rates
atop plentiful boundary layer moisture would suggest hail
producing storms are probable early on before convection organizes
into linear mode and migrates southward.
Friday/Friday night...dry conditions as relatively stable airmass
filters in from the north.
.LONG TERM...(Friday night through Tuesday)
Issued at 351 AM CDT Wed Jun 28 2017
Precip chances continue through the majority of the extended
period...particularly Sunday through Monday night in association
with a Pacific NW disturbance moving into the central Plains.
Otherwise...near normal max temps expected Sunday through Tuesday
with above normal highs coming on Wednesday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 121 PM CDT Wed Jun 28 2017
VFR ceilings and visibilities are forecast at KOFK, KOMA, and
KLNK. Surface cold front extending from western MN to south
central Nebraska at 17Z will move southeast during the forecast
period. Thunderstorms are forecast after 21Z along and south of
the front. VCTS was added to the KOMA and KLNK TAFS after 23Z.
Winds will shift after cold front passage to the northwest.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&
SHORT TERM...DEE
LONG TERM...DEE
AVIATION...Smith
Hazardous weather outlook, Jun 28, 11:01 AM CST, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1201 PM CDT Wed Jun 28 2017
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-290715-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
1201 PM CDT Wed Jun 28 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Severe thunderstorms with the primary hazards large hail and
damaging winds are possible later this afternoon and evening
generally south of Interstate 80. An isolated tornado is also
possible. Strong instability will allow storms to quickly
intensify and expand in areal coverage through the evening hours.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Additional chances for severe thunderstorms will come Thursday
afternoon and evening along a front meandering across the outlook
area. Large hail and damaging winds will again be the main threat
with storms.
Thunderstorm chances continue Sunday through Monday night in
association with upper level weather system moving across the
region.
.SPOTTER INFORMATION STATEMENT...
Storm spotter activation may be needed this evening.
Smith
In the hours before
Local storm report, Jun 28, 8:51 AM CST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
951 AM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 AM HEAVY RAIN 2 W ALVO 40.87N 96.42W
06/28/2017 M4.20 INCH CASS NE COCORAHS
STORM TOTAL
0945 AM HEAVY RAIN 8 ENE LINCOLN 40.86N 96.55W
06/28/2017 M3.60 INCH LANCASTER NE COCORAHS
STORM TOTAL
0945 AM HEAVY RAIN 1 ESE WEEPING WATER 40.86N 96.12W
06/28/2017 M2.88 INCH CASS NE COCORAHS
STORM TOTAL
0945 AM HEAVY RAIN 7 WNW RAYMOND 41.00N 96.91W
06/28/2017 M2.77 INCH LANCASTER NE COCORAHS
STORM TOTAL
0945 AM HEAVY RAIN 4 N LINCOLN 40.87N 96.69W
06/28/2017 M2.52 INCH LANCASTER NE COCORAHS
STORM TOTAL
0945 AM HEAVY RAIN W WAVERLY 40.91N 96.53W
06/28/2017 M2.82 INCH LANCASTER NE COCORAHS
STORM TOTAL
&&
KGLocal storm report, Jun 28, 9:37 AM CST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1037 AM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1037 AM HEAVY RAIN 7 NNE NEBRASKA CITY 40.77N 95.81W
06/28/2017 M3.38 INCH FREMONT IA PUBLIC
STORM TOTAL
&&
KGROSSLocal storm report, Jun 28, 2:46 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
346 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM TORNADO 3 W SHENANDOAH 40.76N 95.43W
06/28/2017 FREMONT IA TRAINED SPOTTER
SPOTTER OBSERVED TORNADO DESCEND TO GROUND
&&
SFORTINEvent by event
6 hail, 2 tornado, 2 thunderstorm wind. Local standard time, as filed.
Tornado, Fremont
- When
- June 28, 2:46 PM CST to 2:59 PM CST
- Where
- Fremont County, 3.57 mi SSE of Anderson to 2.43 mi NNW of Farragut
- Rating
- EF2
- Path length
- 3.7 mi
- Path width
- 135 yd
- Reported by
- Trained Spotter
- Coordinates
- 40.757, -95.563
An EF2 tornado started 4 1/2 miles east-northeast of Sidney and moved east, paralleling Iowa Highway 2 for most of it's life cycle. The tornado flattened corn, uprooted and snapped trees, destroyed grain bins, flattened sheds and blew a roof off of a rural home.
Tornado, Page
- When
- June 28, 3:21 PM CST to 3:28 PM CST
- Where
- Page County, 1.59 mi NNW of Bingham to 1.21 mi WSW of Norwich
- Rating
- EF1
- Path length
- 2.12 mi
- Path width
- 75 yd
- Reported by
- Trained Spotter
- Coordinates
- 40.752, -95.290
A second weaker tornado from the same Supercell storm formed 4 miles east of Shenandoah and moved east southeast for a little over 2 miles. Most of the damage was limited to flattened corn and tree trunks being snapped by the tornado.
Hail, Page
- When
- June 28, 3:25 PM CST
- Where
- Page County, 2.81 mi N of Norwich
- Measured
- 2.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.790, -95.220
Thunderstorm Wind, Page
- When
- June 28, 3:30 PM CST
- Where
- Page County, 0.69 mi N of Norwich
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.760, -95.230
Large branches were blown down and metal panels were blown off of a shed at 202nd and Hickory.
Hail, Page
- When
- June 28, 3:34 PM CST
- Where
- Page County, Essex
- Measured
- 2.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.830, -95.300
A train storm spotter reported golf ball to tennis ball sized hail that cracked house siding and severely dented vehicles.
Hail, Page
- When
- June 28, 3:35 PM CST
- Where
- Page County, 1.38 mi N of Shenandoah
- Measured
- 3 in hail
- Reported by
- Broadcast Media
- Coordinates
- 40.790, -95.370
A report from a local radio station of baseball and tea cup size hail had fallen north of Shenandoah.
Thunderstorm Wind, Page
- When
- June 28, 3:35 PM CST
- Where
- Page County, 2.74 mi NNW of Yorktown
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.764, -95.176
Several sheds had lost metal roof panels from damaging thunderstorm winds.
Hail, Page
- When
- June 28, 3:50 PM CST
- Where
- Page County, 3.49 mi S of Nyman
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.830, -95.210
Hail, Fremont
- When
- June 28, 3:58 PM CST
- Where
- Fremont County, 0.69 mi N of Hamburg
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.610, -95.650
Hail, Fremont
- When
- June 28, 4:17 PM CST
- Where
- Fremont County, 6.56 mi SSE of Farragut
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 40.630, -95.430
Ping-Pong ball size hail damaged siding on a home, and stripped leaves off of bean and corn crops about 6 1/2 miles south southeast of Farragut.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Iowa, June 28, 2017$242,000 · EF2 · 51 events
- Tornadoes and Flash Flood in Wisconsin, June 28 to 29, 2017$882,000 · EF1 · 24 events
- Tornadoes and Flash Flooding in Illinois, June 28 to 29, 2017$608,000 · EF1 · 17 events
- Tornadoes and Hail in Iowa, June 28 to 29, 20171 injured · EF2 · 13 events
- Hail and Damaging Wind in Nebraska, June 28 to 29, 2017$830,000 · 2 in hail · 6 events
- Damaging Winds in Wisconsin, June 28, 2017$266,000 · 70 kt wind · 9 events
- Tornadoes and Flash Flooding in Minnesota, June 28 to 29, 2017$148,000 · EF0 · 7 events
- Tornadoes and Flash Flooding in Missouri, June 28 to 29, 2017$10,000 · EF1 · 32 events
- Wildfire in Colorado, June 28 to 30, 2017$50,000 · 1 event
- Lightning Strike in Idaho, June 28, 2017$50,000 · 1 event
- Tornado in Wisconsin, June 28, 2017EF1 · 1 event
- Tornado in Wisconsin, June 28, 2017EF1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710676, 710678, 710624, 710683, 710628, 710636, 710687, 710637, 710641, 710645.